Alert archive / Texas / Special Weather Statements in 2020

Special Weather Statement, NWS Midland/Odessa, TX

August 1, 2020Glasscock County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Aug 1, 2020, 7:05 PM CDT for Glasscock County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2020, 7:05 PM CDT (00:05 UTC)
Expired
Aug 1, 2020, 7:30 PM CDT
In force
25 min
Issued by
NWS Midland/Odessa, TX

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 80 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3130 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

882 
WWUS84 KMAF 020005
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
705 PM CDT Sat Aug 1 2020
 
TXZ063-070-020030-
Reagan TX-Glasscock TX-
705 PM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GLASSCOCK AND
NORTHEASTERN REAGAN COUNTIES UNTIL 730 PM CDT...

At 705 PM CDT, Doppler radar was tracking a strong thunderstorm 12 
miles east of Garden City along state highway 158, moving south at 
20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Glasscock and northeastern Reagan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3167 10149 3196 10133 3194 10127 3162 10127
TIME...MOT...LOC 0005Z 016DEG 17KT 3187 10126 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:08 PM CDT, 57 minutes earlier.

Area forecast discussion, Aug 1, 6:08 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
608 PM CDT Sat Aug 1 2020

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours. KCNM has the best chance for
tsra tonight but confidence was not high enough to include. Will
continue to monitor latest trends. Winds will generally be 10
knots or less through the period.

12

&&

.PREV DISCUSSION... /issued 145 PM CDT Sat Aug 1 2020/

DISCUSSION...

After near and slightly below normal temperatures yesterday,
temperatures today have rebounded above normal, and are on the way
to topping out in the middle to upper 90s for most of the area,
with lower 100s possible through portions of the Pecos and Rio
Grande Valleys. Dry air evident on water vapor imagery will serve
to reduce instability this afternoon compared to previous days,
though upslope flow and diurnal heating will likely result in a
few storms across the higher terrain of Southwest Texas, and a
boundary drifting southward could result in a few storms this
afternoon, especially across far southern zones. Additional storms
are possible across Southeast New Mexico southward into portions
of Culberson county associated with weak disturbances rounding the
eastern periphery of an upper ridge, and some of these storms may
persist into tonight across the northwestern CWFA as convection
drifts south-southeastward from eastern New Mexico and off the
Sacramento Mountains. Strong wind gusts are the main concerns with
storms through tonight, along with lightning and brief heavy
rainfall.

Guidance continues to hint at a cool morning tomorrow morning,
with lows in the middle 60s to lower 70s for most, though highs
tomorrow afternoon look to be a degree or two higher than today,
in the upper 90s and lower 100s for all but the higher terrain.
Sunday night into early Monday looks to be the best chance for
rain for much of the area, as a complex of storms is progged to
move southeastward across the area in northwest flow aloft.
There's some uncertainty, as always, as to how far southeast these
storms may progress, with the GFS/NAM indicating storm progression
all the way across the Lower Trans Pecos and eastern Permian Basin
through Monday morning, while the ECMWF indicates storms will
dissipate by the time they reach the northwestern Permian Basin
and Upper Trans Pecos.

Thereafter, the warming trend will continue through next week as
the aforementioned upper ridge builds eastward across the
region. Highs by Tuesday/Wednesday look to be in the 100-107 range
for most, hotter through the River Valleys, with upper 90s across
higher terrain. Tuesday, Wednesday, and possibly Thursday look to
be potential candidates for Heat Advisories across portions of the
area. Temperatures cool slightly, but still remain several degrees
above normal areawide into early next weekend. Concurrently, rain
chances will decrease, with the best opportunity for diurnally
driven storms confined to the higher terrain and immediately
adjacent plains of Southeast New Mexico and Southwest Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  99  73  99 /  10  10  20  10
Carlsbad                       69  98  71  99 /  30  10  40  10
Dryden                         73 101  76 101 /  10  10   0  10
Fort Stockton                  71  98  73  99 /  10  10  10  20
Guadalupe Pass                 66  89  66  91 /  40  20  30  10
Hobbs                          67  95  68  97 /  20  10  40  10
Marfa                          59  90  60  91 /  20  30  20  30
Midland Intl Airport           70  99  73  99 /  10  10  20  20
Odessa                         71  98  74  99 /  10  10  20  20
Wink                           71 100  73 101 /  20  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

49/84
Hazardous weather outlook, Aug 1, 1:43 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CDT Sat Aug 1 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
143 PM CDT Sat Aug 1 2020 /1243 PM MDT Sat Aug 1 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible into tonight across much of the
area, especially the Trans Pecos and Southeast New Mexico and a few
storms may be strong to severe. Strong winds, frequent lightning,
hail, and heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms are possible Sunday night and early Monday morning
across the Upper Trans Pecos, Southeast New Mexico, and the Northwest
Permian Basin, a few may be strong.

Widespread temperatures in the triple digits are expected beginning
on Tuesday and will continue through Friday. Temperatures may reach
Heat Advisory criteria across some places.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 1, 4:36 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
436 PM CDT Sat Aug 1 2020

TXZ047-048-012200-
Scurry TX-Borden TX-
436 PM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY AND EAST
CENTRAL BORDEN COUNTIES UNTIL 500 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fluvanna, or 8 miles south of Lake Alan Henry, moving south at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, Fluvanna, Winston Field, Knapp and Randalls Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3263 10120 3297 10116 3297 10095 3264 10088
TIME...MOT...LOC 2136Z 357DEG 23KT 3293 10105

12
Special weather statement, Aug 1, 5:11 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
511 PM CDT Sat Aug 1 2020

TXZ272-012300-
Van Horn and Highway 54 Corridor TX-
511 PM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULBERSON COUNTY
UNTIL 600 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Salt Flat, or 10 miles southwest of Pine Springs near
the intersection of highway 62 and highway 54, moving south at 20
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Guadalupe Mountains National Park...highway 54 south of Pine Springs

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3185 10482 3170 10477 3169 10478 3168 10477
      3167 10478 3167 10476 3163 10475 3163 10476
      3162 10475 3147 10470 3144 10491 3184 10492
TIME...MOT...LOC 2209Z 351DEG 17KT 3177 10491

12
Local storm report, Aug 1, 6:18 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
618 PM CDT SAT AUG 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     2 ENE COAHOMA           32.31N 101.27W
08/01/2020  E60 MPH          Howard             TX   NWS EMPLOYEE

&&

SAMANTHA.ZUBER
Special weather statement, Aug 1, 6:32 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
632 PM CDT Sat Aug 1 2020

TXZ052-053-063-020000-
Mitchell TX-Glasscock TX-Howard TX-
632 PM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
SOUTHWESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES UNTIL 700 PM
CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Forsan, or 18 miles southeast of Big Spring, moving
south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Glasscock, southwestern Mitchell and southeastern Howard Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 10105 3209 10126 3188 10126 3189 10137
      3221 10126 3219 10105
TIME...MOT...LOC 2331Z 008DEG 19KT 3213 10118

12
Special weather statement, Aug 1, 7:05 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
705 PM CDT Sat Aug 1 2020

TXZ063-070-020030-
Reagan TX-Glasscock TX-
705 PM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GLASSCOCK AND
NORTHEASTERN REAGAN COUNTIES UNTIL 730 PM CDT...

At 705 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Garden City along state highway 158, moving south at
20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Glasscock and northeastern Reagan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3167 10149 3196 10133 3194 10127 3162 10127
TIME...MOT...LOC 0005Z 016DEG 17KT 3187 10126

12

Nearby

Special Weather Statements in Texas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.